What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 16, 6:20 AM EST, 4 hours 30 minutes earlier.
Area forecast discussion, Feb 16, 6:20 AM EST, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
620 AM EST Sun Feb 16 2025
.SYNOPSIS...
A strong front will track through the area this morning with a
band of showers and possibly a thunderstorm increasing the
threat of flooding, that is already ongoing for much of the area
west of the Blue Ridge. Blustery and much colder conditions
arrive tonight and Monday as the low tracks across New England.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 300 AM EST Sunday...
Key messages:
- Winter Weather Advisory issued for Western Greenbrier
- Cold Weather Advisory issued for Western Greenbrier
- Flooding ongoing across much of Southeast WV and
Southwest VA. Flood watch continues.
- High Wind Warning issued for Sunday into Monday
- Wind Advisory issued for Sunday into Monday
Pressure falls will continue across the region tonight as a
deepening surface low pushes to the north and east of the region
across the Ohio River valley and into Western New York by this
afternoon. As the surface low lifts northeast, an associated
cold front will start to push through the region early this
morning. As this happens, gusty winds look to develop ahead of
the front and eventually behind the front as winds shifts and
pressures rise in the wake of the cold front. These pressure
rises look to be accompanied by a 50-65kt 850mb northwesterly
LLJ that will aid in gusty winds behind the cold front Sunday
afternoon through early Monday morning. These gusty winds are
expected to gust up to 55mph at times across higher terrain
locations, which combined with antecedent wet soils and fragile
tree limbs from the recent significant freezing rain event will
likely lead to additional numerous downed trees across the
region. These down trees and tree limbs will likely lead to
additional power outages, especially to the areas affected by
the aforementioned freezing rain event. Given this potential,
the wind advisory that was in place across much of the region
for higher terrain locations has been upgraded to a High Wind
Warning.
The cold front looks to bring an additional 0.5 inches to 1.0
inches widespread across the region, which may exacerbate the
already swelled streams and rivers across the region. Given this
additional threat for rainfall the flood watch continues to
remain in effect for much of the area west of the Blue Ridge. Many
rivers may see a double crest or even additional rises as the
cold front passes through the area. Once the cold front passes,
the aforementioned northwest wind shift combined with steep
500mb height falls will lead to strong cold air advection across
the area. By Sunday afternoon and evening some higher terrain
locations may start to see upslope snow showers as temperatures
fall below freezing by the 4-8pm timeframe. By the early morning
hours on Monday, temperatures are expected to be in the low 20s
to upper teens for areas west of the Blue Ridge.
Wind Chills are expected to drop into the -5 to -10 degree range
across western Greenbrier, which has prompted a cold weather
advisory for those areas. With 3-5 inches of snowfall expected a
Winter Weather Advisory has also been issued for western
Greenbrier.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 300 AM EST Sunday...
Key Points:
1. Wind Advisory concerns into early Monday
2. Very cold wind chills Monday morning.
3. Continued dry and colder into Tuesday evening.
4. Onset of potential winter storm early Wednesday morning.
Some light upslope snow showers across southeast West Virginia and
windy/gusty conditions are possible across the mountains Monday
morning. High pressure will edge into the region with gusty winds
subsiding in the late afternoon into early evening. High
temperatures Monday will range from the upper 20s to mid 30s west of
the Blue Ridge to the 40s east. As cold high pressure settles over
the area, Monday night's lows will bottom out between 15F to 25F in
the west and mid 20s in the east. Temperatures will moderate some on
Tuesday as winds become southwesterly ahead of a system coming out
of the Gulf. With dew points Tuesday afternoon in the teens to lower
20s, temperatures will drop quickly in the evening. As the Gulf
disturbance tracks over the Carolinas, precipitation will start as
light snow.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 300 AM EST Sunday...
Key Points:
1. Increasing confidence of a winter storm Wednesday becoming
mountain snow showers Wednesday night into Thursday.
2. Drier and trending slightly milder next weekend.
A Gulf low (Miller A) will move off the Carolina coast Wednesday
afternoon, bringing more cold air into the region. This cold air
will keep temperature profiles cold enough to support snow, even
east of the Blue Ridge. Snow will end in the evening, then mountain
snow showers may continue into Thursday. Cold high pressure will
take residence over the region, keeping temperatures colder than
normal. Temperatures will moderate back to normal levels this
weekend.
&&
.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
As of 615 AM EST Saturday...
Poor flying conditions will continue through much of the TAF
period, with a cold front on the doorstop of the region during
the next few hours this morning. IFR to LIFR restrictions due
to low CIGs and VSBYs look to continue until the cold front
finally pushes through the region by the mid morning to early
afternoon hours. Along with these restrictions, LLWS up to 45-50
knots will continue to affect the region through early
afternoon hours on today until the cold front has passed the
region. There looks to be a brief lull in LLWS through the
afternoon hours before an additional increase is possible after
00UTC.
Once the cold front finally pushes through the region, upslope
snow showers will lead to MVFR CIGs to continue for BLF, BCB,
and LWB through the end of the TAF period. ROA, LYH, and DAN
look to become VFR shortly after the cold front passes through
the region as westerly winds lead to downsloping and clearing
skies across the Piedmont.
Southerly winds overnight will quickly transition to westerly
winds in the wake of the cold front. Once winds transition to
westerly, they are expected to pick up to 15-20 knots sustained
with gusts up to 30-40 knots at times through the end of the TAF
period. With winds this strong, the threat of LLWS looks to
return by 00UTC for LWB.
.EXTENDED AVIATION OUTLOOK...
Aside from some lingering sub-VFR Monday morning expect VFR into
Tuesday. Another storm looks to bring winter precip Wed-Thu with
the mid-Atlantic very well being impacted considerably.
&&
.HYDROLOGY...
As of 300 AM EST Sunday...
Key Message:
-Flood Watch in effect until Sunday evening along and west of
the Blue Ridge
Moderate flooding is expected to continue on the Clinch at
Tazewell, and the Holston River at Saltville through this
afternoon, with moderate flooding forecast for the Greenbrier
River at Alderson later this evening. Moderate flooding is also
expected to continue along the Roanoke through this afternoon.
Several other local rivers and streams are expected to reach
Minor flooding through the remainder of the overnight hours, and
into the early morning hours on Sunday
More heavy showers with the front with higher rates could
exacerbate the flooding threat this morning as many streams have
begun a downward trend.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch through this evening for VAZ007-009>020-022>024-
035.
High Wind Warning from noon today to 4 PM EST Monday for
VAZ014>017-022>024-032>035.
Wind Advisory from noon today to 4 PM EST Monday for
VAZ043>047-058-059.
High Wind Warning from noon today to 1 PM EST Monday for
VAZ007-009>013-018>020.
NC...Flood Watch through this evening for NCZ001-002-018.
High Wind Warning from noon today to 4 PM EST Monday for
NCZ001-002-018.
Wind Advisory from noon today to 4 PM EST Monday for
NCZ003>006-019-020.
WV...Flood Watch through this evening for WVZ042>044-507-508.
High Wind Warning from noon today to 1 PM EST Monday for
WVZ042>044-507-508.
Winter Weather Advisory from 1 PM this afternoon to 10 AM EST
Monday for WVZ508.
Cold Weather Advisory from 1 AM to 9 AM EST Monday for WVZ508.
&&
SYNOPSIS...EB
NEAR TERM...AMS/EB/WP
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...EB/WP
HYDROLOGY...AMS/WPHazardous weather outlook, Feb 16, 3:57 AM EST, 6 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
357 AM EST Sun Feb 16 2025
VAZ007-009>013-018>020-WVZ042>044-507-170900-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Craig-Alleghany VA-Bath-
Mercer-Summers-Monroe-Eastern Greenbrier-
357 AM EST Sun Feb 16 2025
...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...
...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 1 PM EST MONDAY...
This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Another winter storm system may impact the region Wednesday and
Thursday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are requested to report flooding or wind damage in
their area.
NCZ001-002-018-VAZ014>017-022>024-035-170900-
Ashe-Alleghany NC-Watauga-Montgomery-Grayson-Carroll-Floyd-Roanoke-
Botetourt-Rockbridge-Amherst-
357 AM EST Sun Feb 16 2025
...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...
...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 4 PM EST MONDAY...
This Hazardous Weather Outlook is for northwest North Carolina,
central Virginia, southwest Virginia and west central Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Another winter storm system may impact the region Wednesday and
Thursday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are requested to report flooding, or wind damage in
their area.
NCZ003>006-019-020-VAZ043>047-058-059-170900-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
357 AM EST Sun Feb 16 2025
...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 4 PM EST
MONDAY...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Another winter storm system may impact the region Wednesday and
Thursday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are requested to report wind damage in their area.
WVZ508-170900-
Western Greenbrier-
357 AM EST Sun Feb 16 2025
...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...
...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 1 PM EST MONDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
10 AM EST MONDAY...
...COLD WEATHER ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM EST
MONDAY...
This Hazardous Weather Outlook is for southeast West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
High Wind Warning.
Winter Weather Advisory.
Cold Weather Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Winter Weather Advisory.
Cold Weather Advisory.
Another winter storm system may impact the region Wednesday and
Thursday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are requested to report flooding or wind damage in
their area.
VAZ032>034-170900-
Patrick-Franklin-Bedford-
357 AM EST Sun Feb 16 2025
...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 4 PM EST MONDAY...
This Hazardous Weather Outlook is for south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Another winter storm system may impact the region Wednesday and
Thursday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are requested to report wind damage in their area.
In the hours before
Special weather statement, Feb 16, 7:16 AM EST, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
716 AM EST Sun Feb 16 2025
NCZ002>006-019-020-VAZ014-016>020-022>024-032>035-043>047-058-059-
161430-
Alleghany NC-Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-
Montgomery-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
Including the cities of Sparta, Dobson, Danbury, Eden,
Yanceyville, Wilkesboro, Yadkinville, Blacksburg, Galax, Floyd,
New Castle, Clifton Forge, Covington, Hot Springs, Roanoke,
Salem, Fincastle, Lexington, Buena Vista, Stuart, Rocky Mount,
Bedford, Amherst, Martinsville, Danville, Lynchburg, Appomattox,
South Boston, and Keysville
716 AM EST Sun Feb 16 2025
...A Period Of Moderate To Heavy Rain This Morning...
Moderate to heavy rain will move across the area this morning with
the potential for an additional quarter to half inch of rain.
Isolated amounts up to 1 inch are possible. This mornings rain is
associated with a cold front that is crossing the area from the
west. Flooding is still ongoing across parts of the region from
yesterdays rainfall. The additional rainfall this morning may
aggravate existing flood conditions, resulting in renewed rises
along area streams, and potential to flood roadside ditches, poor
drainage areas, and produce ponding of water on roads.
If you must travel this morning, be very mindful that debris from
last nights flooding may litter the highway and that some roads
may be under water and impassible. For your safety, do not drive
through flooded roadways, and DO NOT drive around road closure
barriers.
Special weather statement, Feb 16, 7:42 AM EST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
742 AM EST Sun Feb 16 2025
NCZ005-006-VAZ043-044-058-059-161315-
Rockingham NC-Caswell NC-Henry VA-Halifax VA-Pittsylvania VA-
Charlotte VA-
742 AM EST Sun Feb 16 2025
...STRONG THUNDERSTORMS WILL IMPACT
ROCKINGHAM...CASWELL...CHARLOTTE...PITTSYLVANIA...HALIFAX AND HENRY
COUNTIES...THE CITY OF DANVILLE AND THE CITY OF MARTINSVILLE THROUGH
815 AM EST...
At 739 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Figsboro to near Kernersville. Movement
was northeast at 50 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Danville...
Eden...
Reidsville...
Martinsville...
South Boston...
Altavista...
and Wentworth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3670 7865 3663 7855 3669 7868 3654 7873
3654 7914 3624 7916 3626 8004 3678 7994
3683 7966 3704 7959 3701 7948 3706 7949
3714 7934 3712 7921 3705 7919 3709 7913
3702 7891 3720 7882 3725 7869 3708 7844
TIME...MOT...LOC 1239Z 238DEG 68KT 3675 7988 3605 8001
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Feb 16, 8:15 AM EST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
815 AM EST Sun Feb 16 2025
NCZ006-VAZ044-058-059-161400-
Caswell NC-Halifax VA-Pittsylvania VA-Charlotte VA-
815 AM EST Sun Feb 16 2025
...GUSTY SHOWERS WILL IMPACT
EASTERN CASWELL...CENTRAL CHARLOTTE...SOUTHEASTERN PITTSYLVANIA AND
HALIFAX COUNTIES THROUGH 900 AM EST...
At 815 AM EST, Doppler radar was tracking gusty showers along a line
extending from near Java to near Graham. Movement was east at 60 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
South Boston...
Yanceyville...
Halifax...
Keysville...
Charlotte Court House...
Prospect Hill...
and Turbeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3689 7849 3670 7865 3664 7857 3669 7865
3668 7870 3654 7873 3654 7914 3624 7915
3625 7937 3696 7924 3707 7845
TIME...MOT...LOC 1315Z 254DEG 53KT 3687 7923 3601 7943
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
16Local storm report, Feb 16, 8:23 AM EST, 2 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
823 AM EST Sun Feb 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 AM Flood 2 SSW Ronceverte 37.72N 80.49W
02/16/2025 Greenbrier WV Public
Water flowing over River Road. Images from
social media.
&&
VFJSpecial weather statement, Feb 16, 8:24 AM EST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
824 AM EST Sun Feb 16 2025
NCZ005-006-VAZ044-161400-
Rockingham NC-Caswell NC-Pittsylvania VA-
824 AM EST Sun Feb 16 2025
...A STRONG THUNDERSTORM WILL IMPACT
NORTHEASTERN ROCKINGHAM...NORTHWESTERN CASWELL AND SOUTH CENTRAL
PITTSYLVANIA COUNTIES AND THE CITY OF DANVILLE THROUGH 900 AM EST...
At 823 AM EST, Doppler radar was tracking a strong thunderstorm over
Harrisons Crossroads, or over Wentworth, moving east at 55 mph.
HAZARD...Wind gusts up to 50 mph. This storm is also indicating
signs of subtle rotation.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Danville...
Eden...
Reidsville...
Wentworth...
Yanceyville...
Bethel...
and Providence.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3633 7983 3651 7982 3667 7929 3633 7936
TIME...MOT...LOC 1323Z 255DEG 46KT 3642 7972
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
16Local storm report, Feb 16, 10:17 AM EST, 33 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1017 AM EST Sun Feb 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM Rain 2 E Tiptop 37.19N 81.41W
02/15/2025 M4.50 Inch Tazewell VA Public
Rained from 7:30 AM to 5:40 PM.
&&
ams